Kansas, 2005

Tornadoes and Hail in Kansas, June 30, 2005

June 30, 2005 · NWS ICT · 39 events in 9 counties and zones

24 hail, 12 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$423,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:26 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 2:26 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT THU JUN 30 2005

.DISCUSSION...

CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM CHANCES.

SPC RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR MUCH
OF THE FORECAST AREA, WITH THE EXCEPTION OF COUNTIES ALONG THE
OKLAHOMA BORDER. SOUTHERN EXTENT OF THE WATCH MAY NOT BE AFFECTED
UNTIL THE END OF THE WATCH VALID TIME. A FEW KEY BOUNDARIES TO DEAL
WITH THIS AFTERNOON. ONE IS A QUASI-STATIONARY SYNOPTIC BOUNDARY
EXTENDING FROM NEAR LIBERAL TO PRATT TO MCPHERSON, AND INTO
NORTHEAST KANSAS. A REMNANT OUTFLOW BOUNDARY BISECTS THIS BOUNDARY
ACROSS ELLSWORTH/MCPHERSON COUNTY, AND EXTENDS EAST-SOUTHEAST TO
NEAR CHANUTE. CONTINUED STRONG LOW-LEVEL CONVERGENCE IS WEAKENING
CAP, EVIDENT IN DEVELOPING CUMULUS FIELDS ALONG THESE BOUNDARIES.
ACTIVITY OVER NORTHEAST KANSAS APPEARS TO BE SLIGHTLY ELEVATED,
BEING FED FROM STRONG WARM/MOIST ADVECTION ABOVE THE BOUNDARY.
THINKING IS THAT SFC BASED STORMS WILL FIRE WITHIN THE NEXT HOUR OR
TWO ACROSS CENTRAL AND EAST CENTRAL KANSAS, WHERE DEEP MOISTURE
CONVERGENCE IS BEING MAXIMIZED. DO NOT THINK CONVERGENCE WILL BE
STRONG ENOUGH ALONG THE REMNANT OUTFLOW BOUNDARY TO FIRE STORMS THIS
AFTERNOON OVER SOUTHEAST KANSAS. MLCAPES AROUND 2000 J/KG AND AREA
PROFILERS INDICATING AROUND 30KTS OF DEEP LAYER SHEAR WILL YIELD
SCATTERED SEVERE THUNDERSTORMS, MAINLY BEFORE MIDNIGHT. WEAK
LOW-LEVEL AND DEEP LAYER SHEAR WILL LIKELY PRECLUDE TORNADOES, SO
DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS. THINKING
THAT STORMS WILL HAVE A BETTER CHANCE OF SURVIVING THROUGH THE NIGHT
GENERALLY EAST OF THE TURNPIKE, WHERE COOLER MID-LEVEL TEMPS AND
DEEPER MOISTURE WILL RESIDE. STORMS WILL BE SLOW MOVING AND
BACKBUILD TO THE WEST-SOUTHWEST, SO LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE.

AFTER A FEW MORNING STORMS OVER SOUTHERN COUNTIES, FRIDAY SHOULD BE
DRY AND COOLER. RETURNING MOISTURE ON FRIDAY NIGHT MAY SPARK SOME
ELEVATED THUNDERSTORMS AFTER MIDNIGHT. COULD ALSO SEE HIGH PLAINS
AFTERNOON AND EVENING ACTIVITY SPREAD EAST-SOUTHEAST INTO WESTERN
PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT. PONDERED FOG POTENTIAL
EARLY FRIDAY MORNING OVER SOUTHEAST KANSAS, BUT DO NOT THINK
VISIBILITIES WILL DROP BELOW 3 MILES, HENCE MORE OF AN AVIATION
CONCERN. SATURDAY LOOKS TO BE WARM, BREEZY AND DRY. ANOTHER ROUND OF
WIDELY SCATTERED THUNDERSTORMS MAY BE POSSIBLE SATURDAY NIGHT, AS
AFTERNOON HIGH PLAINS ACTIVITY COULD PUSH INTO MAINLY WESTERN
PORTIONS OF THE FORECAST AREA, BEING AIDED BY AN INTENSIFYING
LOW-LEVEL JET.

SUNDAY COULD APPROACH THE CENTURY MARK ONCE AGAIN, AS COMPRESSIONAL
WARMING INCREASES AHEAD OF ANOTHER SOUTHWARD SAGGING FRONTAL
BOUNDARY. MODELS ARE HAVING SOME CONSISTENCY IN SAGGING THIS FRONT
SOUTH INTO THE FORECAST AREA BY SUNDAY NIGHT, AND LINGER IT THROUGH
TUESDAY NIGHT OR WEDNESDAY. THEREFORE, INSERTED SLIGHT CHANCE POPS
THROUGH TUESDAY NIGHT. ECMWF HAS ONLY RECENTLY COME AROUND TO THE
GFS SOLUTION, SO WILL NOT ATTEMPT TO PINPOINT EXACT TIMES FOR
CONVECTION YET. MAY BE ANOTHER COOL DOWN BY MID TO LATE NEXT WEEK IF
GFS VERIFIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  65  92 /  60  10  20  10
HUTCHINSON      66  88  65  93 /  60  10  30  10
NEWTON          66  88  64  92 /  60  10  20  10
ELDORADO        67  88  64  91 /  60  10  20  10
WINFIELD-KWLD   67  90  65  93 /  60  20  20  10
RUSSELL         63  87  65  94 /  20  10  30  10
GREAT BEND      64  88  65  94 /  40  10  30  10
SALINA          64  87  64  92 /  30  10  20  10
MCPHERSON       65  88  65  92 /  50  10  20  10
COFFEYVILLE     67  89  64  91 /  60  20  20  10
CHANUTE         67  87  64  90 /  60  20  20  10
IOLA            67  86  64  89 /  60  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER
563 IS IN EFFECT UNTIL 9 PM FOR KINGMAN, SEDGWICK, BUTLER,
GREENWOOD, RENO, HARVEY, MARION, CHASE, BARTON, RICE, MCPHERSON,
ELLSWORTH AND SALINE.

&&

CARUSO/KLEINSASSER
Hazardous weather outlook, Jun 30, 3:14 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT THU JUN 30 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS BY LATE THIS
AFTERNOON, GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM
HILLSBORO TO MCPHERSON TO GREAT BEND. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF HAIL TO GOLFBALL SIZE AND DAMAGING WIND GUSTS.
WHILE WIND AND HAIL ARE THE BIGGEST THREATS, AN ISOLATED TORNADO
CANNOT BE RULED OUT THROUGH THIS EVENING, PRIMARILY NORTHEAST OF
WICHITA. DURING THE OVERNIGHT HOURS, THE THUNDERSTORM COVERAGE MAY
BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL AND ESPECIALLY
SOUTHEASTERN KANSAS. THE STORMS WILL CONTINUE TO POSE A DAMAGING
WIND AND LARGE HAIL THREAT, MAINLY BEFORE MIDNIGHT. SOME OF THE
STORMS MAY MOVE ACROSS THE SAME AREAS IN A REPETITIVE PATTERN,
RESULTING IN LOCALLY VERY HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHERN PORTIONS OF KANSAS
THROUGH MID MORNING FRIDAY. THUNDERSTORMS WILL THEN BE POSSIBLE
FRIDAY NIGHT AND SATURDAY NIGHT, MAINLY AFTER MIDNIGHT BOTH NIGHTS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY
NIGHT, SPREADING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE
THREAT OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT IS
HIGHLY DEPENDENT ON THE LOCATION OF THE FRONT. SIGNIFICANT CHANGES
TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY WEEKEND, SO ANYONE
WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER OUTLOOKS AND
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JMC/ADK

In the hours before

Special weather statement, Jun 30, 11:28 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT THU JUN 30 2005

KSZ049-301800-
SALINE-
1228 PM CDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ASSARIA...OR 9 MILES SOUTH OF SALINA...AND
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jun 30, 12:38 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT THU JUN 30 2005

KSZ032>033-047>053-067>070-082>083-010200-
BARTON KS-BUTLER KS-CHASE KS-ELLSWORTH KS-
GREENWOOD KS-HARVEY KS-KINGMAN KS-LINCOLN KS-
MCPHERSON KS-MARION KS-RENO KS-RICE KS-RUSSELL KS-
SALINE KS-SEDGWICK KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 563
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES

BARTON                CHASE                 ELLSWORTH
LINCOLN               MARION                MCPHERSON
RICE                  RUSSELL               SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BUTLER                HARVEY                KINGMAN
RENO                  SEDGWICK

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY

GREENWOOD

INCLUDING THE CITIES OF COTTONWOOD FALLS...DOWNTOWN WICHITA...EL
DORADO...ELLSWORTH...EUREKA...GREAT BEND...HUTCHINSON...KINGMAN...
LINCOLN...MARION...MCPHERSON...NEWTON...RUSSELL AND SALINA.

JMC
Special weather statement, Jun 30, 2:20 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT THU JUN 30 2005

KSZ032>033-302119-
LINCOLN KS-RUSSELL KS-

THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE
THUNDERSTORM WATCH 563. AREAS CLEARED FROM THE SEVERE THUNDERSTORM
WATCH INCLUDE

IN CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

LINCOLN               RUSSELL

INCLUDING THE CITIES OF LINCOLN AND RUSSELL.

KSZ047>053-067>070-082>083-010200-
BARTON KS-BUTLER KS-CHASE KS-ELLSWORTH KS-
GREENWOOD KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-
MARION KS-RENO KS-RICE KS-SALINE KS-SEDGWICK KS-

SEVERE THUNDERSTORM WATCH 563 REMAINS VALID UNTIL 900 PM CDT THURSDAY
EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

BARTON                CHASE                 ELLSWORTH
MARION                MCPHERSON             RICE
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BUTLER                HARVEY                KINGMAN
RENO                  SEDGWICK

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY

GREENWOOD

INCLUDING THE CITIES OF COTTONWOOD FALLS...DOWNTOWN WICHITA...EL
DORADO...ELLSWORTH...EUREKA...GREAT BEND...HUTCHINSON...KINGMAN...
MARION...MCPHERSON...NEWTON AND SALINA.

JMC
Special weather statement, Jun 30, 3:35 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU JUN 30 2005

KSZ071>072-095>096-099>100-010400-
ALLEN KS-LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-
WOODSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 566
UNTIL 1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 6 COUNTIES

ALLEN                 LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...IOLA...PARSONS AND
YATES CENTER.

JMC
Special weather statement, Jun 30, 3:45 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT THU JUN 30 2005

KSZ051-067-068-302215-
HARVEY-MCPHERSON-RENO-
445 PM CDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 441 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES NORTH OF HUTCHINSON...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Local storm report, Jun 30, 3:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             6 SW INMAN              38.17N 97.85W
06/30/2005  0.75 INCH        MCPHERSON          KS   CO-OP OBSERVER

&&

LFW

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

24 hail, 12 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, McPherson

When
June 30, 3:54 PM CST
Where
McPherson County, 6 mi SW of Inman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -97.850

CO-OP observer.

Hail, Reno

When
June 30, 4:03 PM CST
Where
Reno County, Buhler
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -97.767

Hail, Reno

When
June 30, 4:13 PM CST
Where
Reno County, 1 mi NNW of Buhler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -97.767

Hail, Harvey

When
June 30, 4:20 PM CST
Where
Harvey County, 8 mi N of Burrton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.133, -97.667

Hail, Harvey

When
June 30, 4:37 PM CST
Where
Harvey County, 5 mi W of Hesston
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -97.533

Hail, Harvey

When
June 30, 4:45 PM CST
Where
Harvey County, 1 mi N of Hesston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -97.433

Hail, Harvey

When
June 30, 4:46 PM CST
Where
Harvey County, Hesston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.433

Hail, Greenwood

When
June 30, 5:23 PM CST
Where
Greenwood County, Madison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -96.133

Hail, Greenwood

When
June 30, 5:26 PM CST
Where
Greenwood County, Madison
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -96.133

Hail, Greenwood

When
June 30, 5:33 PM CST
Where
Greenwood County, 1 mi N of Madison
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -96.133

Hail, Greenwood

When
June 30, 6:00 PM CST
Where
Greenwood County, Virgil
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.983, -96.017

Hail, Woodson

When
June 30, 6:15 PM CST
Where
Woodson County, 5 mi NW of Yates Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -95.800

Hail, Woodson

When
June 30, 6:25 PM CST
Where
Woodson County, 5 mi W of Yates Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -95.833

Hail, Woodson

When
June 30, 6:25 PM CST
Where
Woodson County, 3 mi E of Toronto
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.900

Hail, Woodson

When
June 30, 6:26 PM CST
Where
Woodson County, Yates Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Tornado, Woodson

When
June 30, 6:26 PM CST to 6:28 PM CST
Where
Woodson County, 2 mi SW of Yates Center
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -95.767

Touched down in open country and did not cause any damage.

Hail, Woodson

When
June 30, 6:34 PM CST
Where
Woodson County, 5 mi S of Yates Center
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -95.733

Hail, Woodson

When
June 30, 6:35 PM CST
Where
Woodson County, 7 mi S of Yates Center
Measured
2.75 in hail
Crop damage
$415,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -95.733

Crops affected/Estimated Acreage/Percent of Yield Losses: Corn: 4,000/2.2%; Soybeans: 4,000/6.3%; Hay (all types): 1,000/4%; Grain sorghum: 1,000/2.2%. Other land damages: 120 Acres. (Narrative courtesy USDA Flash Situation Report.)

Thunderstorm Wind, Neosho

When
June 30, 6:40 PM CST to 7:00 PM CST
Where
Neosho County, Chanute
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -95.467

Extensive damage! Large trees uprooted, with many falling onto homes and businesses. Roofs literally blown off many homes and businesses. Numerous barns and sheds destroyed. All of town without power.

Thunderstorm Wind, Neosho

When
June 30, 6:40 PM CST to 7:00 PM CST
Where
Neosho County, Erie
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -95.250

Extensive damage! Numerous large trees uprooted, with some falling onto homes. One home reportedly destroyed 0.5 mile north of Erie. Many homes unroofed with numerous barns and sheds destroyed. All of town without power.

Thunderstorm Wind, Neosho

When
June 30, 6:40 PM CST to 7:00 PM CST
Where
Neosho County, St Paul
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -95.167

Extensive damage! Numerous large trees uprooted with many falling onto homes. Many homes unroofed, with numerous barns and sheds destroyed. All of town without power.

Hail, Neosho

When
June 30, 6:55 PM CST
Where
Neosho County, Chanute
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.467

Hail, Wilson

When
June 30, 6:58 PM CST
Where
Wilson County, 2 mi NE of Vilas
Measured
1.75 in hail
Crop damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.550

Soil erosion inflicted upon approximately 40 acres. (USDA Flash Situation Report.)

Thunderstorm Wind, Neosho

When
June 30, 7:04 PM CST
Where
Neosho County, Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -95.467

Hail, Neosho

When
June 30, 7:04 PM CST
Where
Neosho County, Chanute
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.467

Tornado, Neosho

When
June 30, 7:04 PM CST to 7:05 PM CST
Where
Neosho County, Chanute
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
GENERAL PUBLIC
Coordinates
37.683, -95.467

Brief event.

Thunderstorm Wind, Wilson

When
June 30, 7:10 PM CST
Where
Wilson County, Altoona
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -95.667

Damage to two unspecified farm structures. (Narrative courtesy USDA Flash Situation Report.)

Tornado, Labette

When
June 30, 7:44 PM CST to 7:46 PM CST
Where
Labette County, 4 mi NE of Parsons
Rating
F0
Path length
1 mi
Path width
110 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.383, -95.217

Brief event that caused minor tree damage.

Thunderstorm Wind, Labette

When
June 30, 7:44 PM CST
Where
Labette County, 10 mi E of Parsons
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -95.083

Minor damage to one house.

Hail, Neosho

When
June 30, 8:10 PM CST
Where
Neosho County, 2 mi S of St Paul
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -95.167

Hail, Allen

When
June 30, 8:39 PM CST
Where
Allen County, 5 mi SW of Iola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -95.467

Thunderstorm Wind, Neosho

When
June 30, 8:42 PM CST
Where
Neosho County, Chanute
Measured
53 kt (61 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.683, -95.467

Hail, Allen

When
June 30, 8:47 PM CST
Where
Allen County, 3 mi W of Humboldt
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.817, -95.483

Hail, Allen

When
June 30, 8:48 PM CST
Where
Allen County, Humboldt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

Thunderstorm Wind, Allen

When
June 30, 8:50 PM CST
Where
Allen County, 5 mi SW of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -95.500

Downed 3-inch diameter limbs.

Thunderstorm Wind, Neosho

When
June 30, 9:00 PM CST
Where
Neosho County, Erie
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -95.250

Downed large limbs, some of which fell onto homes. Carports blown over. Downed power lines and power poles.

Thunderstorm Wind, Woodson

When
June 30, 10:17 PM CST
Where
Woodson County, 1 mi S of Yates Center
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -95.733

Two homes sustained roof damage.

Thunderstorm Wind, Neosho

When
June 30, 10:45 PM CST
Where
Neosho County, Erie
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -95.250

Thunderstorm Wind, Neosho

When
June 30, 11:00 PM CST to 11:05 PM CST
Where
Neosho County, St Paul
Measured
87 kt (100 mph) estimated gust
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.167

Tall church steeple removed. Large trees uprooted, downed power lines and power poles, as well as other unspecified structural damage. (Arkansas City Traveler contributed to this narrative.)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456101, 5456102, 5456103, 5456104, 5456105, 5456106, 5456107, 5456108, 5456109, 5456110, 5456111, 5456112, 5456113, 5456114, 5456115, 5456203, 5456116, 5456117, 5456009, 5456010, 5456011, 5456012, 5456013, 5456014, 5456015, 5456016, 5456098, 5456099, 5456100, 5456118, 5456119, 5456120, 5456121, 5456122, 5456123, 5456124, 5456125, 5456126, 5456202.